The "Dawning Effect"

babysitting barb
By babysitting barb Latest Reply 2011-06-24 19:54:30 -0500
Started 2011-06-23 21:06:16 -0500

Hi! I was diagnosed in Feb 2009 with Type 2. I take 1000mg of Metformin and 20mg of Glyburide per day. Here's the problem. My daytime numbers stay pretty much where they should be (if I am behaving lol). But my morning numbers are very high: 204, 189, 194,etc. You get the picture. I've read some about this "dawning effect" that some people have and although I've gotten alot of info about it noone seems to know how to counter act it. It doesn't seem to make a difference what or when I eat in the evening or when I take my meds. Tried later as suggested by my doc but it didn't seem to make a differnce either. Anyone got any suggestions or have anything that has worked for you??


4 replies

JoleneAL
JoleneAL 2011-06-24 10:36:19 -0500 Report

My DP is a bit different. I wake to normal levels and then within one hour I'm at 270 something. What are your readings before you go to bed at night? If they are in the low acceptable range, have you tried eating some protien to keep the levels even to avoid a liver glucose dump in the middle of the night?

jayabee52
jayabee52 2011-06-24 10:39:43 -0500 Report

Jolene, it sounds like you might want to eat a little something right away after waking to stop the rise of your BGs

Graylin Bee
Graylin Bee 2011-06-24 19:54:30 -0500 Report

That's what I was thinking. There was an article on the site that mentioned eating a protein pre breakfast snack. It helps me the times I need to get in my shower before taking time to eat breakfast. A handful of nuts, while the shower water warms up keeps me from getting a rise in BG before I get around to eating breakfast.

jayabee52
jayabee52 2011-06-23 21:21:13 -0500 Report

Howdy Barb!
What I have seen suggested to combat the dawn phenonemon is to eat a slow digesting carb like a graham cracker with protein on it like peanut butter. That's to keep your Blood Glucose from going too low during the night which your body tries to correct by dumping glucose into your bloodstream.

Dawn phenomenon has been discussed a lot here at DC. Here is a list of those discussions: http://www.diabeticconnect.com/discussions?qu...

I pray you find an answer that works for you.

James

Next Discussion: This guinea hen weed? »